Oklahoma, 2023

Flash Flooding and Hail in Oklahoma, March 2 to 3, 2023

March 2 to 3, 2023 · NWS TSA · 8 events in 3 counties and zones

Strong to severe thunderstorms developed across portions of eastern Oklahoma during the midday hours of the 2nd, north of a warm front that stretched across far northern Texas. Elevated instability and strong deep layer wind shear supported the development of some supercells within the band of thunderstorms that moved northeast across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across portions of eastern Oklahoma during the midday hours of the 2nd, north of a warm front that stretched across far northern Texas. Elevated instability and strong deep layer wind shear supported the development of some supercells within the band of thunderstorms that moved northeast across the region. The strongest storms produced hail up to golf ball size.

Another round of thunderstorms developed into southeastern Oklahoma during the evening hours, as the warm front moved northward into the area. Some of these thunderstorms also developed into supercells as moderately strong instability combined with strong deep layer shear along and south of the warm front. The strongest thunderstorms produced hail up to half dollar size and damaging wind gusts. Locally heavy rainfall resulted in isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 2, 11:35 AM CST, 51 minutes earlier.

Area forecast discussion, Mar 2, 11:35 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1135 AM CST Thu Mar 2 2023

...New AVIATION...

.SHORT TERM...
(The rest of today)
Issued at 1015 AM CST Thu Mar 2 2023

An active weather day is on tap for eastern Oklahoma and northwest
Arkansas, with the focus on severe weather potential through the
day and a heavy rain and flooding threat ramping up during the
afternoon. A few small, light showers developed earlier this
morning near I-40 and have lifted northward across eastern
Oklahoma. Some elevated instability is present this far north,
leading to some potential for thunderstorm development featuring
marginally severe hail for the rest of the morning and into the
afternoon hours. POPs and weather type have been adjusted this
morning, heavily based on the short term consensus. In addition,
surface observations right around the Red River just into
southern Oklahoma are showing ongoing fog to the north of the
surface warm front extending across north Texas. Have included
this fog potential through the rest of the morning across Choctaw
and southern Pushmataha counties.

Turning the attention to the expected higher impact weather, the
chance for higher end severe weather threats increases mid
afternoon and continues through most of the evening. The warm
front looks to sneak north of the Red River by early to mid
afternoon, placing Choctaw and parts of Pushmataha counties in the
more warm, moist air. Storms here have the potential to be
surface-based with very large hail, damaging wind and tornadoes
all possible, especially right along the warm front. The flash
flood threat will also ramp up mid to late afternoon and continue
overnight, associated with potential for repeated rounds of
stronger convection and PWATs near seasonal observed maxes.

&&

.LONG TERM...
(Tonight through Wednesday)
Issued at 326 AM CST Thu Mar 2 2023

The threat for heavy rain and flooding becomes prevalent this
evening and tonight as the upper low moves east and eventually
northeast over the area by Friday morning. With several hours of
strong forcing acting on the anomalously moist airmass spreading
over the area, a prolonged period of moderate to occasionally
heavy rainfall will result, with much of the area covered by the
going Flash Flood Watch receiving 2-4 inch rainfall, and localized
areas of up to 6 inches possible. this will occur over an area
that has seen well above normal precip over the past several
weeks, and some mainstem flooding is likely on the Illinois and
Poteau basins. The severe weather threat should quickly diminish
through the evening as the sfc low shifts east of the area.

As the cold core of the low moves overhead, some wet snow could
yet mix in near the OK/KS border late tonight and over the high
terrain of NW AR Friday morning. Sfc temps will remain above
freezing and no impacts are expected, just don't be surprised to
see a little snow falling. Otherwise Friday will be a cool and
blustery day as the deep low moves off to the east. Some advisory
level gusts will be likely, especially over the terrain of NW AR.

Quiet weather with a quick warm up is expected through early next
week. The next chance of rain looks to be Tuesday with the
arrival of a cold front, however at this time amounts appear to be
on the lighter side.

&&

.AVIATION...
(18Z TAFS)
Issued at 1128 AM CST Thu Mar 2 2023

Poor aviating conditions are expected through the period, with
multiple opportunities for thunderstorm impacts, in addition to
prolonged reduced visibilities and ceilings in rain. MLC/FSM
likely to have the most thunderstorm impact from mid to late
afternoon into the evening, including potential for strong to
severe wind gusts. IFR visibilities and ceilings will prevail for
several hours tonight into tomorrow morning following the
thunderstorms. Some improvement in the visibilities can be
expected mid to late morning tomorrow at the E OK terminals as the
rain moves out, but MVFR ceilings will persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   58  39  56  35 /  70 100  60   0
FSM   64  45  53  37 /  90 100  60   0
MLC   71  41  56  37 /  90 100  40   0
BVO   52  36  56  31 /  60 100  60   0
FYV   63  39  49  33 /  90 100  80   0
BYV   56  41  48  33 /  80 100  90   0
MKO   64  41  52  36 /  90 100  60   0
MIO   56  38  50  34 /  80 100  90   0
F10   64  40  56  36 /  90 100  40   0
HHW   75  44  58  39 /  90 100  20   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday morning for OKZ049-053-063-068>076.

AR...Flood Watch through Friday morning for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...22
LONG TERM....14
AVIATION...22
Hazardous weather outlook, Mar 2, 5:21 AM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
521 AM CST Thu Mar 2 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
521 AM CST Thu Mar 2 2023

...HEAVY RAINFALL AND SEVERE WEATHER EXPECTED THROUGH TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Far Southeast Oklahoma.
	ONSET...Afternoon.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...This Morning...More Significant Risk by Mid-Afternoon.

    AREA AT GREATEST RISK...South of I-40.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Western Arkansas and Southeast Oklahoma.
	ONSET...Afternoon.

HEAVY RAIN.
	RISK...Significant.
	AREA...Western Arkansas and Southeast Oklahoma.
	ONSET...Afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...This Evening.

DISCUSSION...
Widespread heavy rainfall, with an elevated threat of flash
flooding, will impact much of western Arkansas as well as
southeast and east central Oklahoma through tonight. Much of the
area will see from 2 to 4 inches of rain, with localized amounts
up to 6 inches possible.

Thunderstorm chances will increase through the day today, with
all modes possible across far southeast Oklahoma from late this
afternoon into the evening. There remains some potential for
higher-end severe weather threat to expand into far southeast
Oklahoma during this time. Aside from the threat this afternoon, a
few stronger elevated cells could produce large hail beginning as
early as this morning.

Strong and gusty northwest winds will spread into much of the
area tonight as the low pressure system responsible for the severe
weather and flooding moves over the area. Some gusts around 40
mph will be possible, especially over the higher terrain of
northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.
SUNDAY and MONDAY...High Wind Potential.
TUESDAY and WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Gusty northwest winds will continue behind the system Friday.
There is a slight chance of rain turning to snow for parts of far
northeast Oklahoma early Friday morning but no impacts are
expected at this time.

South winds will increase Sunday and Monday with warmer
temperatures, which could result in at least limited fire weather
potential.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers and first responders may need to respond to
severe weather impacts from this storm system. Watches and
warnings will likely be required this evening into the overnight
hours.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 2, 11:12 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1112 AM CST Thu Mar 2 2023

ARZ010-011-021745-
Madison AR-Washington AR-
1112 AM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of west central Madison
and northeastern Washington Counties through 1145 AM CST...

At 1111 AM CST, Doppler radar indicated a strong thunderstorm 3 miles
south of Prairie Grove, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fayetteville...                   Springdale...
Farmington...                     Prairie Grove...
Elkins...                         West Fork...
Greenland...                      Wesley...
Drake Field Airport...            Goshen...
Prairie Grove Battlefield State...
Walnut Grove...
Tuttle...                         Sulphur City...
Mayfield...                       Hicks...
Hogeye...                         Sonora...

This includes Interstate 49 between mile markers 51 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3598 9387 3587 9431 3593 9439 3621 9405
      3621 9402 3624 9401 3624 9398
TIME...MOT...LOC 1711Z 235DEG 37KT 3593 9430

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Mar 2, 11:42 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1142 AM CST Thu Mar 2 2023

ARZ010-011-021815-
Madison AR-Washington AR-
1142 AM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of northern Madison and
northeastern Washington Counties through 1215 PM CST...

At 1140 AM CST, Doppler radar indicated a strong thunderstorm 4 miles
north of Elkins, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Huntsville...                     Hindsville...
Withrow Springs State Park...     Wesley...
Marble...                         Forum...
Clifty...                         Goshen...
Tuttle...                         Mayfield...
Alabam...                         Best...
Rockhouse...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3599 9398 3615 9405 3624 9389 3623 9387
      3625 9387 3631 9376 3630 9369 3622 9362
      3620 9362 3620 9361 3619 9361 3619 9358
      3616 9359 3615 9355 3612 9355
TIME...MOT...LOC 1740Z 237DEG 37KT 3608 9400

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Mar 2, 12:02 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1202 PM CST Thu Mar 2 2023

OKZ057-058-062-063-021830-
Craig OK-Delaware OK-Ottawa OK-Mayes OK-
1202 PM CST Thu Mar 2 2023

...Strong thunderstorms will impact portions of southeastern Craig,
northern Delaware, southern Ottawa and northeastern Mayes Counties
through 1230 PM CST...

At 1201 PM CST, Doppler radar indicated strong thunderstorms along a
line extending from near Pensacola to 2 miles northeast of Chloeta.
Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and penny to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Jay...                            Grove...
Fairland...                       Afton...
Langley...                        Bernice...
Ketchum...                        Disney...
Pensacola...                      Honey Creek State Park...
Cherokee State Park...            Bernice State Park...
Cleora...                         Chloeta...
Dodge...                          Cayuga...
Disney Little Blue State Park...  Zena...

This includes Interstate 44 between mile markers 290 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3676 9462 3651 9462 3637 9490 3645 9525
      3679 9496
TIME...MOT...LOC 1801Z 222DEG 43KT 3648 9511 3644 9494

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Tulsa radar (KINX), 87 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ottawa

When
March 2, 12:26 PM CST
Where
Ottawa County, 2.07 mi S of Narcissa
Measured
1.5 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.770, -94.930

Ping pong ball size hail damaged vehicles and homes.

Hail, Ottawa

When
March 2, 12:35 PM CST
Where
Ottawa County, 1 mi NW of Miami
Measured
1.75 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.890, -94.893

Golf ball size hail damaged vehicles and homes.

Hail, Ottawa

When
March 2, 12:37 PM CST
Where
Ottawa County, 0.35 mi SSE of Miami
Measured
1.75 in hail
Property damage
$30,000
Reported by
Public
Coordinates
36.875, -94.878

Golf ball size hail damaged vehicles, homes, and businesses.

Hail, Ottawa

When
March 2, 12:40 PM CST
Where
Ottawa County, 2 mi SSW of Commerce
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.903, -94.884

Hail, Choctaw

When
March 2, 5:21 PM CST
Where
Choctaw County, 2 mi NW of Hugo
Measured
1.25 in hail
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
34.041, -95.545

Half dollar size hail damage vehicles and homes.

Thunderstorm Wind, Choctaw

When
March 2, 5:45 PM CST
Where
Choctaw County, 2 mi SSE of Ft Towson
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.993, -95.257

Strong thunderstorm wind uprooted a tree, and snapped numerous large tree limbs at Raymond Gary State Park.

Flash Flood, Le Flore

When
March 2, 8:00 PM CST to March 3, 12:45 AM CST
Where
Le Flore County, 1.04 mi N of Whitesboro to 1.17 mi N of Whitesboro
Cause
Heavy Rain
Reported by
Public
Coordinates
34.695, -94.879

Locally heavy rainfall resulted in widespread street flooding in Whitesboro. Multiple roads were closed due to the flooding.

Flash Flood, Choctaw

When
March 2, 8:00 PM CST to 11:00 PM CST
Where
Choctaw County, 2.12 mi WSW of Good to 0.87 mi ENE of Hugo Nash Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.040, -95.565

Portions of several roads were flooded and closed in Hugo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084932, 1084931, 1084929, 1084930, 1084112, 1084934, 1084933, 1089253.